PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of acgcaserepsLink to Publisher's site
 
ACG Case Rep J. 2017; 4: e31.
Published online 2017 March 1. doi:  10.14309/crj.2017.31
PMCID: PMC5340652

Gastric Pharmacobezoar of Mesalamine Tablets Retrieved Endoscopically

Case Report

A 58-year-old man presented with complaints of epigastric pain for 2 years, recurrent vomiting containing stale food, and weight loss of 10 kg in the previous 3 months. He had been started on tablet mesalamine at a secondary care center for suspicion of Crohn’s disease, but there was no improvement in his symptoms. Barium meal study suggested multiple oval-shaped filling defects in his stomach (Figure 1). Esophagogastroduodenoscopy revealed multiple tablets creating a pharmacobezoar in the body of stomach with pyloric stenosis (Figure 2). The scope was not negotiable beyond the pylorus. Tablets were removed with the help of a basket, and the patient was referred back to the surgery department where he underwent gastrojejunostomy to bypass the obstruction.

Figure 1
Barium meal showing multiple oval-shaped filling defects of almost equal size in the stomach, suggestive of pharmacobezoars.
Figure 2
Endoscopic view of multiple tablets in the stomach.

Pharmacobezoars are an uncommon complication caused by conglomeration of medications or medication vehicles in the gastrointestinal (GI) tract. The stomach is the most common site for formation of such bezoars. Bulk-forming laxatives, extended release formulations, drugs (eg, nifedipine, verapamil, procainamide, ferrous sulphate, theophylline, and cholestyramine), prior gastric surgery, and Crohn’s disease predispose to bezoar formation.1 Mesalamine tablets usually release salt at pH 7 in the terminal ileum and colon. The pH of the stomach is usually less than 7, so these tablets do not release salt in stomach. Crohn’s disease is a stricturing disease of the GI tract, and stricture at the pylorus may impede the movement of gastric contents, thereby promoting the formation of a pharmacobezoar. Only two similar cases were previously reported in the literature for Crohn’s disease patients due to mesalamine tablets.1,2 In our case, the stricture at the pylorus prevented the tablets from passing beyond the stomach, thus forming pharmacobezoars. Endoscopic examination plays an important role in diagnosing pharmacobezoars.3 On contrast radiography, a gastric bezoar classically presents as a filling defect within the stomach.4

Disclosures

Author contributions: All authors contributed equally to manuscript creation. S. Sultania is the article guarantor.

Financial disclosure: None to report.

Informed consent was obtained for this case report.

References

1. de Albuquerque IC, Carvalho MA, Batista RR, Formiga GJS Bezoar by mesalazine tablets: Cause of intestinal obstruction in Crohn's disease. J Coloproctol (Rio J.). 2012; 32(4):422–5.
2. Trece ASN, Peixoto Netto LP, Trece RL, Bravo FP, Castro Júnior PC, Paulo FL Crohn’s disease and bowel pharmacobezoar: Case report. Rev Bras Colo-proctol. 2010; 30(2):215–20.
3. Iwamuro M, Okada H, Matsueda K, et al. Review of the diagnosis and management of gastrointestinal bezoars. World J Gastrointest Endosc. 2015; 7:336–45. [PMC free article] [PubMed]
4. Andrus CH, Ponsky JL Bezoars: Classification, pathophysiology, and treatment. Am J Gastroenterol. 1988; 83:476–8. [PubMed]

Articles from ACG Case Reports Journal are provided here courtesy of American College of Gastroenterology